advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Tennessee, USA:

Our 14 year old daughter has had Type 1 diabetes for 6 years. During this time she has controlled her diabetes with multiple injections of R and NPH. Her A1Cs have averaged approximately 7.8 during that time span.

We have recently moved and she has a new Pediatric Endocrinologist. He put her on Ultralente and Humalog. Our daughter is very active and her blood glucose levels have been swinging wildly from daytime highs to nighttime lows. We do not seem to be able to get a handle on this situation. We are trying to get her regulated with either 1 or 2 Ultralente shots and then controlling the meals with R (Humalog doesn't seem to be predictable in her -- either no effect or way too much effect). Do you have any recommendations as to which is best, an AM/PM Ultralente shot 12 hours apart at breakfast and dinner or one bedtime shot of Ultralente to carry her through the day? Any advice would be greatly appreciated as this is getting frustrating.

Answer:

The change from two shots of R and NPH to three of Humalog and one Ultralente at bedtime would be very much in tune with an entirely orthodox attempt to bring the A1c levels a little nearer to the upper range of normal. One suggestion, and you may already be doing this, would be to give the Humalog right after the meal and to adjust the dose to the pre-meal blood sugar and to appetite. Secondly and before changing the bedtime Ultralente, I would talk to your daughter's endocrinologist about the possibility that the blood sugar volatility might be due to some psychosocial upset, not uncommon in the age group, that might have been associated with the move. An experienced Medical Social Worker can often detect and resolve these issues very quickly. A final possibility to discuss would be to switch to an insulin pump; bearing in mind that this can be expensive and that in the early weeks needs experienced support.

DOB

DTQ-19990904100432
Original posting 3 Dec 1999
Posted to Insulin and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.